Winter Storm, Nw & Nc Shasta
- When
- March 21, 6:00 PM PST to March 22, 6:00 PM PST
- Where
- Nw & Nc Shasta forecast zone
- Reported by
- OFFICIAL NWS OBS.
Snow levels dropped to the 3500 to 4500 foot range in most areas but down to near 2000 feet in the mountains north of Redding. Snowfall totals were twelve to eighteen inches in many areas but two to three feet in the highest elevations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Snow levels dropped to the 3500 to 4500 foot range in most areas but down to near 2000 feet in the mountains north of Redding. Snowfall totals were twelve to eighteen inches in many areas but two to three feet in the highest elevations. The highest snowfall accumulations were south of I-80 in the Sierra Nevada Mountains. Winds gusted to 40 mph in the Coastal and Northern Mountains but up to 50 and 60 mph in the Sierra Nevada Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 21, 3:30 PM PST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 330 PM PST MON MAR 21 2005 .DISCUSSION...PACIFIC SURFACE FRONT NOW JUST CROSSING 130 WEST. SSMI RAIN RATE IMAGE SHOWING PRECIP MAXES IN THE FRONTAL BAND AROUND .15 INCHES PER HOUR WITH SPENES REPORTING MICROWAVE MAX PRECIP ESTIMATES UP TO .25 INCHES PER HOUR. IN GENERAL...APPEARS WILL WILL SEE ABOUT .10 INCH PER HOUR TONIGHT AND TUESDAY OVER THE HIGHER TERRAIN WHICH MATCHES WELL WITH ESTIMATES OF A FOOT OF SNOW TONIGHT AND ANOTHER FOOT TUESDAY. THEREFORE...WINTER STORM WARNINGS FOR TONIGHT AND TUESDAY LOOK OKAY AT THIS TIME ALTHOUGH MAY NEED TO MAKE ADJUSTMENTS TO TIMING TO MATCH UP WITH SURROUNDING OFFICES. IN THE MEAN TIME...BRIEF UPPER LEVEL RIDGING CONTINUES TO BREAK DOWN WITH LIGHT OVERRUNNING PRECIP MOVING INTO THE WESTERN PORTION OF THE CWA WITH LIGHT PRECIP CURRENTLY FALLING FROM ABOUT THE CENTRAL VALLEY WESTWARD. EXPECT MAIN FRONTAL PRECIP TO REACH THE COAST OVER THE NEXT FEW HOURS THEN MOVE ACROSS THE NORTH STATE DURING THE NIGHT. GFS 850MB WINDS WOULD INDICATE 40 KNOT PLUS WINDS THROUGH ABOUT MID DAY TUESDAY. UPPER LEVEL LOW CENTER FORECAST TO TRACK THROUGH NORTHERN CALIFORNIA DURING THE DAY ON TUESDAY. MEANWHILE...GOOD OROGRAPHICS WILL KEEP GOOD PRECIP GOING THROUGH THE DAY TUESDAY OVER THE SIERRA. WITH BOTH SURFACE AND UPPER LEVEL LOWS FORECAST TO BE OVER FAR NORTH STATE BY TUESDAY AFTERNOON...MAIN DYNAMICS LOOKS LIKE WILL REMAIN MAINLY NORTH OF THE CWA. ETA CAPE NOT ALL THAT IMPRESSIVE FOR TUESDAY WITH LITTLE IN THE WAY OF LOW LEVEL DYNAMICS...AND UPPER LEVEL JET LEFT EXIT REGION FORECAST BY GFS TO BE MAINLY SOUTH OF CWA. THEREFORE...ALTHOUGH EXPECT WE COULD SEE A FAIR AMOUNT OF PRECIP ON TUESDAY...DO NOT BELIEVE CONDITIONS WILL BE CONDUCIVE TO SEVERE WEATHER. STILL...ENOUGH INSTABILITY TO WARRANT ISOLATED THUNDERSTORMS CURRENTLY IN FORECAST IN THE VALLEY. MID RANGE MODELS DROP AN UPPER LEVEL CLOSED LOW OVER THE PACIFIC NORTHWEST BY WEDNESDAY AFTERNOON KEEPING IT IN PLACE THROUGH MOST OF THE WORK WEEK. ALTHOUGH MAIN DYNAMICS WITH THIS LOW SHOULD REMAIN WELL NORTH OF CWA...ENOUGH INSTABILITY FOR CHANCE POPS SEAMS REASONABLE IN EXTENDED. EXTENDED GFS BUILDS RIDGE OF HIGH PRESSURE OVER THE WEST COAST BY EARLY NEXT WEEKEND BRINGING AT LEAST A BRIEF BREAK IN THE UNSETTLED PATTERN. SMITH && .STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 6 PM THIS EVENING THROUGH 6 PM TUESDAY FOR WEST SLOPE SIERRA INCLUDING WESTERN PLUMAS COUNTY AND LASSEN PARK...AND FOR THE MOUNTAINS OF SHASTA COUNTY TO NORTHERN LAKE COUNTY INCLUDING BURNEY BASIN. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST MON MAR 21 2005 CAZ013>019-063-064-066>069-221500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST MON MAR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THE NEXT IN A SERIES OF UNSEASONABLE WINTER TYPE STORMS MOVES INTO THE MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA. RAIN AND SNOW WILL INCREASE BY TONIGHT. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY TOTAL ADDITIONAL SNOWFALL ACCUMULATIONS BY TUESDAY COULD RANGE FROM ONE TO TWO FEET IN THE SHASTA MOUNTAINS AND TWO TO THREE FEET IN THE SIERRA. THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE LOWER ELEVATIONS FOR TUESDAY. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO RCH
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478654, 5478656, 5478655, 5478657, 5478658.